Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 24, NWS Wichita, KS

May 8, 2000Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2000, 8:47 PM CDT for Montgomery County, Kansas. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 8, 2000, 8:47 PM CDT (01:47 UTC)
Expired
May 8, 2000, 9:45 PM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 116 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 8:53 PM CDTHail 1Havana, KS
May 8, 9:09 PM CDTHail 1Independence, KS
May 8, 9:30 PM CDTHail 1Liberty, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1344 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 090148
SVRICT
KSC125-090245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
847 PM CDT MON MAY 8 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS

* UNTIL 945 PM CDT.

* AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF HAVANA...OR ABOUT 47 MILES
  SOUTHWEST OF CHANUTE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  9 MILES SOUTH OF ELK CITY AROUND 855 PM CDT...
  9 MILES NORTH OF TYRO AROUND 900 PM CDT...
  NEAR INDEPENDENCE AROUND 910 PM CDT...
  10 MILES SOUTH OF SYCAMORE AROUND 915 PM CDT...
  NEAR LIBERTY AROUND 920 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHE=R SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
MONTGOMERY COUNTY UNTIL 945 PM CDT.

LAT...LON 3732 9597 3701 9597 3701 9553 3736 9553

NOONAN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:20 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, May 8, 3:20 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT MON MAY 8 2000

ALL EYES ARE ON NORTHCENTRAL OK AND SOUTHEAST KS FOR TSRA INITIATION
IN THE NEXT FEW HOURS.  LAPS SOUNDINGS SHOWING STEADILY WEAKENING
CAP DURING THE DAY.  WITH LIFT EXPECTED TO INTENSIFY AS DIVERGENT
LEFT-FRONT QUAD OF UPR JET MOVES OVERHEAD...SHOULD SEE RAPID TSRA
DEVELOPMENT ALONG FRONT FROM E OF EMP TO SE OF PNC...POSSIBLY
CONTINUING FURTHER SOUTH IF CAP IS SUFFICIENTLY WEAKENED.  PLENTY OF
INSTABILITY AND SUFFICIENT 0-6KM SHEAR SHOULD SUPPORT SEVERE
THUNDERSTORM DEVELOPMENT WITH HAIL/WINDS THE MAIN THREAT...TORNADO
THREAT WOULD INCREASE WHERE SURFACE WINDS LOCALLY BACK TO S OR
SSE...BEST CHANCE OF THIS IN NE AND NCTRL OK THIS EVENING TO EAST OF
SW OK SFC LOW SUGGESTED BY NGM/AVN TONIGHT.

OF MORE CONCERN FOR OUR FORECAST AREA IS THE POTENTIAL FOR HEAVY
RAINFALL/FLOODING.  MY EXPECTATIONS ARE FOR CONVECTION TO DEVELOP
LATE THIS AFTERNOON AND THIS EVENING OVER SE KS/NRN OK...WITH
DEVELOPMENT OF SLOW MOVING OR EVEN SEMI-STATIONARY MCS AS DIVERGENT
LEFT-FRONT QUAD OF UPR JET MOVES IN.  ENVIRONMENT WOULD SEEM TO
FAVOR PERSISTENT CONVECTIVE DEVELOPMENT ALONG BOUNDARY OVER NRN OK
THAT POTENTIALLY "TRAINS" OVER SOUTHEAST KANSAS. GREATEST THREAT AREA
FOR HEAVY RAINFALL...WHICH COULD EXCEED 3 OR 4 INCHES...WILL BE
SOUTH AND EAST OF A LINE FROM WINFIELD TO YATES CENTER...COVERING
MOST OF OUR SE KS COUNTIES.  WITH FLASH FLOOD GUIDANCE AROUND 2.5
INCHES/6 HRS...WILL GO WITH A WATCH FOR THE ABOVE MENTIONED AREA.

WILL INDICATE SHOWERS/TSTORMS DEVELOPING TONIGHT...SOME POSSIBLY SEVERE
SOUTHCENTRAL AND SOUTHEAST...HEAVY RAINFALL POSSIBLE SOUTHEAST.  LATEST
SURFACE ANALYSIS SHOWS 40S/50S DEWPOINTS SPREADING SOUTHWARD.  WITH RAINFALL
LATER TONIGHT...THINK LOW TEMPERATURES WILL DROP A FEW DEGREES BELOW NGM
MOS GUIDANCE.

SHOULD SEE RAIN END FROM WEST TO EAST TOMORROW MORNING...BUT COULD
SEE LOW CLOUDS LINGER DURING DAY UNTIL LOW-LEVEL THERMAL TROF MOVES EAST
OF AREA.  WILL INDICATE POTENTIAL FOR PARTIAL CLEARING DURING THE
AFTERNOON PARTICULARLY FOR OUR WESTERN ZONES.  WILL GO WITH COOLER NGM
MOS GUIDANCE TOMORROW GIVEN TYPICAL WARM BIAS WE'VE BEEN SEEING WITH
AVN MOS TEMPERATURES.

WHILE LOW CLOUDS SHOULD CLEAR OUT TOMORROW EVENING...MAY SEE HIGH
CLOUDS SPILL OVER WEAK RIDGE OVER PLAINS...SO WILL JUST GO PARTLY CLOUDY
TOMORROW NIGHT AS WELL AS WEDNESDAY.  SHOULD SEE WARM UP WEDNESDAY...WILL
AGAIN GO A FEW DEGREES BELOW MOS GUIDANCE FOR HIGH TEMPERATURES...EXCEPT
NEAR MOS FOR RSL AREA.

WOLF
FCSTID = 19
ICT   54  67  49  79 /  90  40   0   0
HUT   53  68  47  79 /  90  40   0   0
EWK   54  67  49  78 /  90  40   0   0
EQA   54  67  49  78 /  90  50   0   0
WLD   55  67  49  78 /  90  50   0   0
RSL   47  68  47  79 /  80  30   0   0
GBD   48  68  47  79 /  80  30   0   0
SLN   51  67  49  78 /  80  40   0   0
MPR   52  67  49  78 /  80  40   0   0
CFV   60  67  49  77 /  90  70   0   0
CNU   59  66  48  77 /  90  60   0   0
K88   58  66  48  76 /  90  60   0   0

.ICT...
KS...FLASH FLOOD WATCH FOR MONDAY NIGHT FOR ZONES KSZ070>072...
KSZ093>096...KKSZ098>100.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:27 PM CDTSevere Thunderstorm WarningICTChautauqua63 min
May 8, 9:18 PM CDTSevere Thunderstorm WarningICTLabette57 min
May 9, 3:39 AM CDTFlash Flood WarningICTLabette, Montgomery4 hr
May 9, 7:22 AM CDTFlash Flood WarningICTLabette3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.